Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 25, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 19, 2021, 3:48 PM MDT for San Miguel County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 19, 2021, 4:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 136 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
587
WUUS55 KGJT 192148
SVRGJT
COC113-192215-
/O.NEW.KGJT.SV.W.0025.210819T2148Z-210819T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
348 PM MDT Thu Aug 19 2021
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Northwestern San Miguel County in southwestern Colorado...
* Until 415 PM MDT.
* At 347 PM MDT, a severe thunderstorm was located 7 miles south of
Slick Rock, or 22 miles east of Monticello, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Slick Rock and Egnar.
This includes Colorado 141 between mile markers 8 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3789 10899 3793 10904 3801 10904 3815 10876
3799 10859 3789 10891
TIME...MOT...LOC 2147Z 236DEG 34KT 3798 10895
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MDA2 follow-up statements
747
WWUS55 KGJT 192200
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
400 PM MDT Thu Aug 19 2021
COC113-192215-
/O.CON.KGJT.SV.W.0025.000000T0000Z-210819T2215Z/
San Miguel CO-
400 PM MDT Thu Aug 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN SAN MIGUEL COUNTY...
At 359 PM MDT, a severe thunderstorm was located near Slick Rock, or
29 miles southeast of La Sal, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern San Miguel County.
This includes Colorado 141 between mile markers 18 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3793 10884 3803 10894 3815 10876 3799 10859
TIME...MOT...LOC 2159Z 236DEG 34KT 3805 10882
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MDA709
WWUS55 KGJT 192213
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Thu Aug 19 2021
COC113-192223-
/O.EXP.KGJT.SV.W.0025.000000T0000Z-210819T2215Z/
San Miguel CO-
413 PM MDT Thu Aug 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAN MIGUEL COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3793 10884 3803 10894 3815 10876 3799 10859
TIME...MOT...LOC 2213Z 236DEG 34KT 3812 10870
$$
MDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 19, 2:25 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Thu Aug 19 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Aug 19 2021
Anomalous upper level low pressure centered over northern UT early
this afternoon will move northeast over WY tonight with its major
trough axis crossing eastern UT and western CO between midnight
and early Friday morning. The atmosphere ahead of the trough is
moderately unstable south of I-70...especially toward the Four
Corners where breaks in the clouds have led to greater surface
heating. That's where we expect the greatest potential for strong
to marginally severe thunderstorms through early evening. There
is plenty of bulk shear to organize and sustain storms, and the
unidirectional speed shear profile supports short bowing segment
convection. We've already seen that on display early this
afternoon, and received reports of pea to dime size hail. In
addition, higher than normal precipitable water values around 1
inch will lead to the threat for heavy rainfall and localized
flash flooding. A flash flood watch will remain in effect through
central portions of the county warning area, including recent burn
scars and their corresponding potential for damaging debris
flows.
Short term high resolution models have handled the convection so
far today pretty well and they show continued bands of
showers/storms rolling northeast over the area through mid
evening, before consolidating into one last band along the leading
edge of the upper level trough and moving southeast of the area by
Friday morning. Intensity of the showers/storms will wane after 9
pm with loss of daytime heating.
Friday will be drier as precipitable water values drop to one half
inch or less behind the trough. Temperatures will remain below
normal under northwest flow aloft, but warmer than today with the
abundant sunshine.
.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Aug 19 2021
Another upper level trough moving onshore over the Pac NW Friday
night will move across the northern Rockies Saturday night. There
will be a modest increase in moisture late Saturday with
precipitable water values between one half and three quarters of
an inch. This will lead to isolated to scattered
showers/storms...especially across the north closer to the
dymamics of the passing upper level trough. A minor shortwave will
also come up from the southwest around a westward building upper
level ridge Monday into Tuesday and result in increased chances of
convection over the San Juan Mountains. Otherwise, model mean
ensembles are in good agreement with a dry foreacst and an upper
level ridge building over the region Tuesday through Thursday,
bringing dry weather and temperatures several degrees above normal
for the middle and end of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu Aug 19 2021
An approaching closed low to the northwest and surface cold front
will play havoc for TAF sites today as widespread showers and
thunderstorms are expected for much of the day. Given the break
after this morning's showers, convection will become more
widespread this afternoon. Heavy rain will drop visibilities and
ceilings to MVFR conditions from time to time while also dropping
aerodromes below ILS breakpoints. Hail and gusty winds are also
expected as storms evolve. Conditions will start to improve after
the front moves through after 03Z tonight with VFR conditions
expected for Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>011-
013-017-020.
UT...Flash Flood Watch until midnight MDT tonight for UTZ025-027>029.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...TGJTHazardous weather outlook, Aug 19, 4:55 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 455 AM MDT Thu Aug 19 2021 COZ001>014-017>023-UTZ022>025-027>029-201200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 455 AM MDT Thu Aug 19 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of storms and showers will occur today with hail, heavy rain, and gusty winds all being a concern. Monsoonal moisture will allow heavy rainfall rates over portions of eastern Utah and western Colorado so a flash flood watch remains in effect. Burn scars, especially the Grizzly Creek, will be susceptible to flash flooding and debris flows from the heavier rain. Most precipitation will dwindle overnight as the cold front and upper level system responsible for the convection slides eastward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Clearing conditions will kick in Friday and heading into the weekend. Temperatures will start to increase day by day. Widespread precipitation does not look to occur through Wednesday though there is a slight chance for some showers along the Wyoming border late Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 19, 2:37 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
237 PM MDT Thu Aug 19 2021
COZ011-017-192100-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
237 PM MDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northwestern Ouray
and eastern Montrose Counties through 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Olathe to 12 miles northeast
of Norwood. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montrose and Olathe.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 118 and 130.
U.S. Highway 50 in Colorado between mile markers 78 and 96.
Colorado 90 between mile markers 82 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 10788 3833 10778 3825 10821 3856 10829
TIME...MOT...LOC 2036Z 248DEG 38KT 3854 10824 3829 10818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Aug 19, 2:45 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
245 PM MDT Thu Aug 19 2021
UTZ022-028-029-192115-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
245 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of central San Juan
County through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fry Canyon, or 35 miles northwest of Mexican Hat, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fry Canyon.
This includes the following highways...
Utah 95 between mile markers 62 and 99.
Utah 275 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3751 11029 3772 11034 3784 10981 3756 10970
TIME...MOT...LOC 2045Z 254DEG 36KT 3764 11017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDASpecial weather statement, Aug 19, 3:21 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
321 PM MDT Thu Aug 19 2021
COZ020-021-UTZ028-192145-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
321 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Dolores
and west central San Miguel Counties through 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eastland, or 7 miles east of Monticello, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastland, Ucolo and Egnar.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 68 and 69.
U.S. Highway 491 in Utah between mile markers 4 and 17.
Colorado 141 between mile markers 3 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3776 10924 3786 10931 3802 10898 3783 10886
TIME...MOT...LOC 2121Z 243DEG 30KT 3784 10920
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDALocal storm report, Aug 19, 3:26 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 1 N GRAND JUNCTION 39.10N 108.55W
08/19/2021 M1.00 INCH MESA CO NWS EMPLOYEE
24-HOUR RAINFALL.
&&Local storm report, Aug 19, 3:30 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM DEBRIS FLOW 2 NW URAVAN 38.39N 108.75W
08/19/2021 MONTROSE CO DEPT OF HIGHWAYS
CDOT REPORTED COLORADO HIGHWAY 141 HAD
ALTERNATING TRAFFIC DUE TO MUDSLIDE CLEAN-UP
BETWEEN COUNTY ROAD Y11 AND COUNTY ROAD Q12.
&&Special weather statement, Aug 19, 3:35 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
335 PM MDT Thu Aug 19 2021
UTZ024-192215-
Eastern Uinta Basin UT-
335 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Uintah
County through 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Myton, or 10 miles south of Roosevelt, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roosevelt, Fort Duchesne, Ballard and Randlett.
This includes U.S. Highway 40 in Utah between mile markers 116 and
129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 10960 3996 10997 4040 10998 4048 10977
TIME...MOT...LOC 2135Z 251DEG 27KT 4016 11000
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:48 AM MDT | Special Weather Statement | GJT | Mesa | 27 min |
| Aug 19, 6:40 AM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 86 min |
| Aug 19, 11:31 AM MDT | Special Weather Statement | GJT | San Miguel | 29 min |
| Aug 19, 12:06 PM MDT | Severe Thunderstorm Warning | GJT | Montrose, San Miguel | 24 min |
| Aug 19, 12:22 PM MDT | Special Weather Statement | GJT | Mesa | 23 min |
| Aug 19, 12:38 PM MDT | Special Weather Statement | GJT | Montrose | 37 min |
| Aug 19, 12:55 PM MDT | Special Weather Statement | GJT | 35 min | |
| Aug 19, 1:32 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, San Miguel | 28 min |
| Aug 19, 2:06 PM MDT | Special Weather Statement | GJT | San Miguel | 24 min |
| Aug 19, 2:37 PM MDT | Special Weather Statement | GJT | Montrose | 23 min |
| Aug 19, 3:21 PM MDT | Special Weather Statement | GJT | Dolores | 24 min |
| Aug 19, 3:55 PM MDT | Areal Flood Advisory | GJT | Delta, Mesa, Montrose | 3 hr |
| Aug 19, 4:09 PM MDT | Areal Flood Advisory | GJT | Dolores, Mesa, Montrose, San Miguel | 3 hr |
| Aug 19, 4:15 PM MDT | Special Weather Statement | GJT | San Miguel | 30 min |
| Aug 19, 4:31 PM MDT | Areal Flood Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Pitkin | 3 hr |
| Aug 19, 4:36 PM MDT | Special Weather Statement | GJT | San Juan | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.